What causes the dizziness associated with atrial fibrillation

having failed rhythm control I am now on rate control which is reasonably satisfactory. I normally get one attack a fortnight which last for 6 to 8 hours and I am normally capable of doing heavy physical labour even during an attack. Sometimes however, normally at the start of an attack I have trouble even standing. My symptoms were far worse under rhythm control but I still get these dizzy spells and consequently am no longer allowed to do the voluntary conservation work on our offshore islands (New Zealand) that I live for.I suspect my symptoms are caused by low blood pressure (I'm normally a bit high) but having just bought a blood-pressure monitor all my symptoms have temporarily disappeared. I am on diltiazem metoprolol and digoxin and awaiting ablation.

There are so many people on this site who are so much worse than I am I feel guilty taking up your time and would just like to thank everybody for their support.

PS we had a good earthquake at around 2 a.m. this morning with really loud grumbling followed by one sharp bang.

4 Replies

oldestnewest
  • The dizziness is as you guess about lack of blood. Maybe not so much pressure as flow. When fibrillating the atria is unable to pas blood down to the ventricle to pump around the body properly and depending on how bad it is, actual flow may fall to a level where there is not enough oxygenated blood around for you to function normally. Frankly you sound like an ideal candidate for ablation if you can find somebody in NZ to perform it.

    Bob

    PS that was no earthquake that was my curry!

  • Thanks for your quick reply Bob. I am on a waiting list for cryo ablation and have seen the EP who will perform the operation but like most public hospitals the demand exceeds supply. My heart rate is generally under 90 when at rest with af .

  • Hi Kakapo, good to hear from you and this site is for everyone. I suffer from low blood pressure, it is never high, when in AF it can drop as low as 65/30 and believe me you don't think of standing or even sitting then. When it's not so extreme I can feel lightheaded and I see black momentarily, as Bob says it is lack of oxygenated blood.

    If your blood pressure does drop there are a few exercises that can sometimes help, bending forward and coughing sharply or if you can sit on your haunches and bear down. The syncope assoc have some good advice around that stuff.

    Hope your ablation comes through quickly for you and keep in touch.

  • digoxin has a habit of making me dizzy but I still have spells of AF with light headedness which is not helped with a lung problem as well. i hope you get sorted soon.

You may also like...